As I have written about earlier, I have a persistent cough that gets worse, then better, then worse. It’s turned from a cold to bronchitis to pneumonia. Now, we’re not sure what I have. Over the last three weeks, I have taken or am taking the following prescription drugs:
1. A round of azithromycin during the first week. That didn’t seem to do much.
2. An Albuterol USP inhaler to dilate my bronchial tubes.
3. My favorite is Promethazine with Codeine. It lets me sleep instead of coughing all night.
4. Then there was a double series of steroids (there goes my chance in baseball this year, darn it).
5. The most recent round is an Advair Discus inhaler (more steroids and more bronchial dilators).
The following are the combined possible side effects of all this medicine according to the Walgreens web site:
SIDE EFFECTS, that may go away during treatment, include mild diarrhea, nausea, stomach pain, fast heartbeat, nervousness, tremors, headache, difficulty sleeping, nausea, drowsiness, excitement, dry mouth, throat, or nose, dizziness, constipation, stomach upset, thickening of mucus in nose or throat, difficulty sleeping, mood changes, nervousness, increased appetite, indigestion, hoarseness (dysphonia), throat irritation, headache, or cough.
CHECK WITH (OR CONTACT) YOUR DOCTOR AS SOON AS POSSIBLE if you experience vomiting, hearing loss or ringing in the ears, rash, hives, itching, wheezing, increased difficulty breathing, rapid or pounding heartbeat, difficulty urinating, flushing, or redness of face, swelling of feet or legs, unusual weight gain, black, tarry stools, vomiting material that looks like coffee grounds, severe nausea or vomiting, changes in menstrual periods, headache, muscle weakness, prolonged sore throat, cold, fever, white patches on tongue or mouth, or if your mouth/tongue becomes swollen and painful.
AN ALLERGIC REACTION to this medicine is unlikely, but seek immediate medical attention if it occurs. Symptoms of an allergic reaction include rash, itching, swelling, dizziness, trouble breathing, weight gain, vision changes, trouble sleeping, tremors, seizures, severe muscle weakness or cramping, fast/irregular heartbeat, numbness or tingling in hands or feet, chest pain, or worsening of asthma symptoms (e.g., increased difficulty breathing, wheezing, coughing). Rarely, your wheezing might actually increase immediately after using this medicine (paradoxical bronchospasm).
CONTACT YOUR DOCTOR IMMEDIATELY if you experience swelling of your hands, legs, face, lips, eyes, throat, or tongue, difficulty swallowing or breathing, hoarseness, irregular heartbeat, reddened, blistered, or swollen skin, or severe diarrhea.
My favorite of the above is vomiting material that looks like coffee grounds.